Alert archive / Massachusetts / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 12, 2017, 9:38 PM EDT for Berkshire County, Massachusetts. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 9:38 PM EDT (01:38 UTC)
- Expired
- Aug 13, 2017, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Berkshire County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 11:15 PM EDT | FLASH FLOOD | Pittsfield, MA | EAST HOUSATONIC STREET... EASTBOUND SIDE CLOSED TO TRAFFIC. SEWER COVER WAS POPPED OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
464 WGUS51 KALY 130138 FFWALY MAC003-130445- /O.NEW.KALY.FF.W.0019.170813T0138Z-170813T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albany NY 938 PM EDT SAT AUG 12 2017 The National Weather Service in Albany has issued a * Flash Flood Warning for... Northern Berkshire County in western Massachusetts... * Until 1245 AM EDT * At 938 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to 1.50 inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Pittsfield, North Adams, Adams, Cheshire, Hancock, New Ashford, Berkshire, Dalton, Lanesborough, Hinsdale, Barkerville, Soldiers Memorial Field, North Hancock, Cheshire Harbor, Arnoldville, Town Crest Village, Lakeview Terrace, Maple Grove, The Boulders and Adams Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to the National Weather Service by email at ALB.stormreport@noaa.gov... On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany. && LAT...LON 4243 7309 4237 7340 4261 7331 4267 7306 $$ ROK
1 follow-up statement
202 WGUS71 KALY 130440 FFSALY Flash Flood Statement National Weather Service Albany NY 1240 AM EDT SUN AUG 13 2017 MAC003-130450- /O.EXP.KALY.FF.W.0019.000000T0000Z-170813T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Berkshire MA- 1240 AM EDT SUN AUG 13 2017 ...THE FLASH FLOOD WARNING FOR NORTHERN BERKSHIRE COUNTY WILL EXPIRE AT 1245 AM EDT... The heavy rain has ended. Flood waters have begun to recede and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4243 7309 4237 7340 4261 7331 4267 7306 $$ Frugis
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:45 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 12, 8:45 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Albany NY 845 PM EDT Sat Aug 12 2017 .SYNOPSIS... A cold front will sweep through the region tonight. A cooler and less humid air mass will return to the region tomorrow. The fair and dry weather will continue on Monday as high pressure builds in with seasonable temperatures. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... SEVERE THUNDERSTORM WATCH 447 IS CANCELLED AS OF 8PM. The severe thunderstorm watch has been cancelled. The near- severe line of thunderstorms stretches from southern Vermont back into Columbia County, NY. This line has not produced any severe weather in some time. It is not out of the question that a rogue severe report could still be possible. But in general, the threat for widespread severe has ended. HRRR suggests areas to west of ongoing convection have seen the last of precip for the night. SPC meso analysis still shows MUCAPE running around 500 j/kg. (ALY sounding was delayed due to thunderstorms in the area.). Will use the HRRR and current radar to time the convective line out of the CWA. Then maintain slight chance for TSRA/SHRA into the overnight hours. Some patchy fog is likely as well. The main front is located near Penn Yan NY. The front will clear the CWA overnight. Low-level cold advection occurs in the wake of the cold front with low temps in the mid 50s to lower 60s. The winds will increase out the west/northwest at 10 to 15 mph towards daybreak. It will feel less humid on Sunday. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... The period will be dominated by high pressure. First, an upper level trough will clear the region Sunday morning. There is a slight chance of showers through the morning. By afternoon, high pressure builds in and remains in control through Monday night. Another trough will approach the area on Monday night. With high pressure in place, skies should be mostly clear through the period. Temperatures will average near normal, with dew points below normal. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The extended opens with a weak short-wave trough moving across the forecast area. This short-wave is associated with a broad upper level trough over southeastern Canada extending southeast into the Northeast. This feature should move through quickly with limited low- level moisture and instability to work with, so only a slight to low chance of showers was kept in the forecast. Temps look seasonable in the upper 70s to lower 80s in the valleys, and upper 60s to mid 70s over the higher terrain. Tuesday night through Wednesday night...the short-wave quickly moves east with the upper level trough sliding downstream with high pressure building in from the Great Lakes Region and east/southeast Ontario. Mid and upper level heights rise upstream for this period of dry weather, but another low pressure system will be moving into the upper Midwest/western Great Lakes Region by Wed. Overall, fair and dry weather is expected for the mid-week with lows in the 50s to lower 60s, and highs in the 70s to lower 80s with a few upper 60s over the high peaks of the southern Adirondacks, southern Greens, and eastern Catskills with comfortable humidity levels. Thursday...Clouds increase Thu ahead of a warm front to the low pressure system moving into the Great Lakes Region. There continues to be some timing issues with the medium range guidance and we went with a slight to low chance of showers and isolated thunderstorms especially Thu pm. Thu night into Saturday...The chances for showers and thunderstorms increase THU night into FRI with the warm front lifting north across portions of the region. A series of weak low pressure systems may move along the boundary with the zonal flow aloft. POPS were raised into the high chance category during the THU night to FRI time frame. The frontal boundary may still be near the region heading into the weekend with still a chance for showers and isolated thunderstorms. Temps look seasonable near this time frame. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... Still experiencing transmission difficulty with the KGFL observation. Thus AMD NOT SKED is added to the TAF. The only terminal with issues over the next hour or so is KPSF. Here a line of convection is just about on top of the airport. So, have included prevailing TSRA there. Elsewhere, the threat of thunder has ended at KALB and KGFL. For KPOU, high resolution models suggest the convective line will weaken before reaching the terminal. So have only included VCSH at KPOU. Looking for all terminals to drop to IFR in CIGS and VSBY overnight in BR. Once BR clears Sunday morning, VFR conditions will take hold for the remainder of the day. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. Slight Chance of SHRA. Tuesday: Low Operational Impact. Slight Chance of SHRA. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Showers and thunderstorms this afternoon and evening. Best coverage will be along and north of I-90. Drier weather works in for Sunday and Sunday night. Humidity levels will be at or above 90 percent tonight and Sunday night. Humidity on levels on Sunday will be as low as 50 percent. South winds tonight will yield to northwest winds on Sunday. Winds on Sunday will be northwest at 10 to 15 mph. && .HYDROLOGY... Showers and thunderstorms will bring rainfall to much of the HSA this afternoon and evening. Basin average rainfall will range from 0.25-0.50 inch across the northern third of the HSA to around 0.1 inch to the south. Any one thunderstorm is capable of producing 1-2 inches of rain. This could lead to some poor drainage flooding of low lying areas. . No river flooding is expected. High pressure builds in for much of the upcoming week bringing dry conditions. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .EQUIPMENT... The KENX radar will be down through early next week due to azimuthal motor and gearbox problems. Technicians will need to be brought in from the Radar Operations Center. In addition, KGFL ASOS continues to experience intermittent outages. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...OKeefe/Wasula SHORT TERM...OKeefe LONG TERM...Wasula AVIATION...OKeefe FIRE WEATHER...BGM/OKeefe HYDROLOGY...BGM/OKeefe EQUIPMENT...Staff
Hazardous weather outlook, Aug 12, 8:35 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 835 PM EDT Sat Aug 12 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-131100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 835 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Mainly isolated to scattered non severe thunderstorms are possible ahead of a cold front with some locally heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 7:43 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albany NY
743 PM EDT SAT AUG 12 2017
NYZ053-054-060-061-130015-
Eastern Columbia-Western Rensselaer-Western Columbia-Eastern
Rensselaer-
743 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN COLUMBIA
AND SOUTHEASTERN RENSSELAER COUNTIES...
At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Berlin to near Kinderhook. Movement
was east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Chatham, Nassau, Stephentown, New Lebanon, Berlin, Valatie,
Kinderhook, Averill Park, Sand Lake, Stuyvesant, Canaan, East Nassau,
Van Hoesen Station, West Stephentown, Jacks Corners, Millers Corners,
Rayville, Riders Mills, Taborton and Center Berlin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4234 7342 4236 7379 4245 7378 4271 7348
4275 7328 4275 7327
TIME...MOT...LOC 2343Z 251DEG 26KT 4267 7331 4243 7373
DBTSpecial weather statement, Aug 12, 7:47 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albany NY
747 PM EDT SAT AUG 12 2017
NYZ054-084-VTZ013>015-130030-
Eastern Rensselaer-Southern Washington-Eastern Windham-Western
Windham-Bennington-
747 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER...
SOUTHERN BENNINGTON AND CENTRAL WINDHAM COUNTIES...
At 746 PM EDT, a strong thunderstorm was located over Hoosick Falls,
moving northeast at 45 mph.
Winds in excess of 40 to 50 mph and pea size hail are possible with
this storm.
This storm will be near...
Bennington around 755 PM EDT.
Shaftsbury around 800 PM EDT.
Arlington around 805 PM EDT.
Stratton and West Wardsboro around 820 PM EDT.
Townshend and Newfane around 830 PM EDT.
Other locations impacted by this storm include Wardsboro Center,
Hoosick Junction, Paper Mill Village, Sodom, Goose City, Petersburg
Junction, South Shaftsbury, South Windham, East Dover and East
Jamaica.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4300 7252 4277 7336 4293 7346 4323 7272
4322 7265
TIME...MOT...LOC 2346Z 245DEG 39KT 4289 7332
TAWLocal storm report, Aug 12, 8:06 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
806 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL EAST GREENBUSH 42.59N 73.70W
08/12/2017 E1.00 INCH RENSSELAER NY PUBLIC
&&
EVENT NUMBER ALY1704057
CSLocal storm report, Aug 12, 8:13 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG RICHMONDVILLE 42.63N 74.56W
08/12/2017 SCHOHARIE NY TRAINED SPOTTER
HOUSE CAUGHT FIRE DUE TO DOWNED POWER LINES.
&&
EVENT NUMBER ALY1704058
CSSpecial weather statement, Aug 12, 8:25 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albany NY
825 PM EDT SAT AUG 12 2017
MAZ001-025-NYZ054-060-061-130130-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Columbia-Eastern Rensselaer-
825 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN RENSSELAER COUNTIES...
At 825 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hancock to near Lorenz Park. Movement was
east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Pittsfield, Chatham, Lee, Lenox, Cheshire, Stephentown, Coxsackie,
New Lebanon, Valatie, Becket, Austerlitz, Kinderhook, Hancock, Savoy,
Middlefield, Berkshire, Dalton, Ghent, Lanesborough and Stockport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 7301 4238 7303 4239 7307 4233 7306
4225 7317 4231 7378 4232 7379 4236 7379
4260 7337 4257 7297
TIME...MOT...LOC 0025Z 277DEG 20KT 4252 7331 4232 7377
DBTLocal storm report, Aug 12, 9:00 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
900 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL FACTORY VILLAGE 43.02N 73.86W
08/12/2017 M1.00 INCH SARATOGA NY NWS EMPLOYEE
0448 PM TSTM WND DMG 1 SE MILTON 43.02N 73.84W
08/12/2017 SARATOGA NY 911 CALL CENTER
TREE DOWN.
0449 PM TSTM WND DMG 2 E MILTON 43.03N 73.82W
08/12/2017 SARATOGA NY NWS EMPLOYEE
TWO TREES DOWN AT THE INTERSECTION OF ROUTE 50 AND
HUTCHINS ROAD.
0540 PM TSTM WND DMG RICHMONDVILLE 42.63N 74.56W
08/12/2017 SCHOHARIE NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN.
0541 PM HAIL 1 W RICHMONDVILLE 42.63N 74.59W
08/12/2017 E1.00 INCH SCHOHARIE NY TRAINED SPOTTER
0542 PM TSTM WND DMG RICHMONDVILLE 42.63N 74.56W
08/12/2017 SCHOHARIE NY TRAINED SPOTTER
HOUSE CAUGHT FIRE DUE TO DOWNED POWER LINES.
0630 PM HAIL VOORHEESVILLE 42.65N 73.93W
08/12/2017 E0.75 INCH ALBANY NY TRAINED SPOTTER
0633 PM HAIL VOORHEESVILLE 42.65N 73.93W
08/12/2017 E0.88 INCH ALBANY NY METEOROLOGIST
0645 PM TSTM WND DMG DELMAR 42.62N 73.83W
08/12/2017 ALBANY NY FACEBOOK
TREES DOWN
0701 PM HAIL EAST GREENBUSH 42.59N 73.70W
08/12/2017 E1.00 INCH RENSSELAER NY PUBLIC
0705 PM TSTM WND DMG SAND LAKE 42.64N 73.54W
08/12/2017 RENSSELAER NY 911 CALL CENTER
3 TREES DOWN AND WIRES DOWN.
&&
EVENT NUMBER ALY1704048 ALY1704049 ALY1704054 ALY1704050 ALY1704052
ALY1704058 ALY1704051 ALY1704053 ALY1704055 ALY1704057 ALY1704056
WASULAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:12 PM EDT | Areal Flood Advisory | ALY | Berkshire | 2 hr |
| Aug 12, 8:25 PM EDT | Special Weather Statement | ALY | Berkshire | 65 min |
| Aug 12, 9:27 PM EDT | Areal Flood Advisory | ALY | Berkshire | 2 hr |
| Aug 12, 11:03 PM EDT | Special Weather Statement | ALY | Berkshire | 57 min |
Nearby
Flash Flood Warnings in Massachusetts, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.